Texas, 2023

Wildfire in Texas, August 5 to 6, 2023

August 5 to 6, 2023 · NWS OUN · 1 event in 1 county or zone

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Wichita County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Wichita County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 2:13 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 5, 2:13 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
313 PM CDT Sat Aug 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 313 PM CDT Sat Aug 5 2023

A multifaceted mesoscale pattern is ongoing this afternoon with 3
mechanisms for convection that will influence our area through
tonight:

1) Convection continues across the northern half of Oklahoma within
a zone of isentropic ascent/warm air advection associated with a
mid-level wave north of the outflow boundary. This forcing
mechanism is expected to gradually shift to the east-southeast
through the early evening.

2) Additional convection is developing in a weakly capped
environment along the advancing outflow boundary across north Texas.
Currently, the convection is just to our east (Montague and Cooke
counties), but may develop farther west into western north Texas
where towering cumulus is developing. This mechanism will likely
be diurnally-driven with low probabilities (~20-30%) through early
evening.

3) Finally, thunderstorms are expected to develop across the High
Plains of Colorado this afternoon as upslope flow beneath strong
westerlies aloft will provide an environment favorable for
organized convection. These thunderstorms should grow upscale into
one or more mesoscale convective complexes (MCSs) that should
move to the east-southeast on the nose of a strengthening low-
level jet. The greatest risk for showers and thunderstorms (and
severe weather) tonight will be across the northern half of
Oklahoma, with decreasing probabilities with southern extent. The
primary hazard will be damaging wind gusts. One item that may
temper the magnitude of the severe weather potential is the
ongoing convection across northern Oklahoma, which could limit
the air mass recovery; however, the low-level jet may help offset
this effect.

Similar to today, the convective outflow from tonight's complex
will be an effective cold front for Sunday with lower
temperatures to its north and dangerous heat to its south. For
now, we opted for a Heat Advisory across southern Oklahoma and
most of north Texas. There is a potential parts of the Heat
Advisory will need to be upgraded to an Excessive Heat Warning;
however, given the uncertainty on the southern extent of the
convective outflow, opted for a Heat Advisory for now.

Mahale

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 313 PM CDT Sat Aug 5 2023

For Sunday night into Monday, the cold front will be reinforced
farther south as a shortwave trough pivots through the Midwest.
There will be a chance of showers and thunderstorms as this passes
through Sunday night into Monday. In the front's wake, below-
average temperatures are likely for most locations Monday
afternoon with highs in the upper 80s and low 90s deg F for most
locations (except southwest Oklahoma and north Texas).

Beyond Monday, the Southern Plains will remain on the gradient
between northwest flow aloft and the mid-level ridge across the
southwest U.S. As a result, NBM probabilistic guidance indicates
a wide distribution of temperatures (i.e., up to a 15 deg F
difference between the 10th and 90th percentile) for most
locations as the forecast will be highly dependent on any
nocturnal convection and any associated remnant boundaries.

The current deterministic forecast represents the most likely
scenario with less hot temperatures across northeast Oklahoma and
dangerously hot temperatures across southwest Oklahoma/north
Texas and low to moderate chances of showers and storms near the
Kansas/Oklahoma border (accounting for any potential complexes).

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sat Aug 5 2023

High-based SHRA and a few TSRA will continue across the northern
half of Oklahoma for the first few hours of forecast, before
shifting east/dissipating. Gusty northeast winds across most of
the area will back to more east/southeast and weaken through the
afternoon. Additional complex of storms possible toward and after
06Z, moving in from the west and northwest. Some uncertainty on
how far south this complex will track, but given persistence of
current activity, track may be a little farther south than
currently forecast. Damaging winds will be main impact from any
storms that come in overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  92  68  88 /  70  10  30  40
Hobart OK         72  95  69  94 /  20  10  30  30
Wichita Falls TX  78 105  75 101 /  20   0  10  20
Gage OK           65  88  64  88 /  70  10  50  20
Ponca City OK     69  90  67  86 /  80  20  30  20
Durant OK         78 103  75  94 /  10  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ021>023-
     033>039-044-045.

     Heat Advisory until 9 PM CDT this evening for OKZ035-036.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ037>048-050>052.

     Heat Advisory from 1 PM to 9 PM CDT Sunday for OKZ037-039-
     044>048-050>052.

TX...Red Flag Warning until 9 PM CDT this evening for TXZ083>090.

     Heat Advisory until 9 PM CDT this evening for TXZ083-084-087.

     Excessive Heat Warning until 9 PM CDT this evening for TXZ085-
     086-088>090.

     Heat Advisory from 1 PM to 9 PM CDT Sunday for TXZ084>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...11
Hazardous weather outlook, Aug 5, 12:21 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
121 PM CDT Sat Aug 5 2023

OKZ004>048-050>052-TXZ083>090-061830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
121 PM CDT Sat Aug 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Extreme Heat...
Heat index values up to 115 are expected this afternoon across
south central Oklahoma and western north Texas. Heat index values
up to 110 are possible across parts of southwest and central
Oklahoma.

.Fire Weather...
Elevated fire weather conditions are expected today in southwestern
Oklahoma and adjacent parts of Texas. A Red Flag Warning is in
effect.

.Thunderstorms...
Thunderstorms are expected to move into northern Oklahoma this
evening around or after sunset. They will move eastward across the
northern half of Oklahoma overnight, with a risk for damaging
winds up to 80 mph and hail to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...There is a chance for thunderstorms Sunday
through Tuesday and again late in the week.

.Fire Weather...
Elevated fire weather conditions are expected Wednesday through
Friday in southwestern Oklahoma and adjacent parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on X and Facebook.

In the hours before

Local storm report, Aug 5, 10:31 AM CST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1131 AM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Tstm Wnd Dmg     1 NW Edmond             35.66N 97.49W
08/05/2023                   Oklahoma           OK   Public

            Via twitter: large tree limb down in central
            Edmond.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wichita

When
August 5, 4:05 PM CST to August 6, 2:54 PM CST
Where
Wichita forecast zone
Reported by
Park/Forest Service
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

The 'Mack Fire' spread over 718 acres across central Wichita County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134834.